Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 25, NWS Denver/Boulder, CO

August 13, 2024Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 13, 2024, 6:06 PM MDT for Washington County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2024, 6:06 PM MDT (00:06 UTC)
Expired
Aug 13, 2024, 6:30 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Washington County, CO

The radar

The Denver radar (KFTG), 108 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 4:52 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

261 
WFUS55 KBOU 140006
TORBOU
COC121-140030-
/O.NEW.KBOU.TO.W.0025.240814T0006Z-240814T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
606 PM MDT Tue Aug 13 2024

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Central Washington County in northeastern Colorado...

* Until 630 PM MDT.

* At 606 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles northwest of Elba, or 13 miles southwest of
  Akron, moving northeast at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Akron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3988 10337 4007 10345 4016 10322 3996 10314
TIME...MOT...LOC 0006Z 235DEG 16KT 3999 10334 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

RPK
2 follow-up statements
630 
WWUS55 KBOU 140014
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
614 PM MDT Tue Aug 13 2024

COC121-140030-
/O.CON.KBOU.TO.W.0025.000000T0000Z-240814T0030Z/
Washington CO-
614 PM MDT Tue Aug 13 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR CENTRAL
WASHINGTON COUNTY...

At 614 PM MDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Elba, or 11 miles southwest of
Akron, moving northeast at 20 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Akron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3989 10334 4008 10343 4016 10322 3996 10314
TIME...MOT...LOC 0014Z 235DEG 16KT 4001 10330 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

RPK
207 
WWUS55 KBOU 140027
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
627 PM MDT Tue Aug 13 2024

COC121-140036-
/O.EXP.KBOU.TO.W.0025.000000T0000Z-240814T0030Z/
Washington CO-
627 PM MDT Tue Aug 13 2024

...THE TORNADO WARNING FOR CENTRAL WASHINGTON COUNTY WILL EXPIRE AT
630 PM MDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Colorado.

LAT...LON 3989 10334 4008 10343 4016 10322 3996 10314
TIME...MOT...LOC 0026Z 235DEG 16KT 4004 10325 

$$

RPK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 13, 5:11 PM MDT, 55 minutes earlier. Its key messages:

  • Another round of thunderstorms today, with a continued flooding threat, and a greater risk of severe weather.
  • Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures.
  • Hot temperatures in the mid to upper 90s across the plains this weekend.
Area forecast discussion, Aug 13, 5:11 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
511 PM MDT Tue Aug 13 2024

.KEY MESSAGES...

- Another round of thunderstorms today, with a continued flooding
  threat, and a greater risk of severe weather.

- Gradual drying trend expected from Wednesday through the end of
  the work week with near to slightly above normal temperatures.

- Hot temperatures in the mid to upper 90s across the plains this
  weekend.

&&

.SHORT TERM /Through Wednesday/...
Issued at 239 PM MDT Tue Aug 13 2024

A series of shortwave troughs will continue to bring diurnal
thunderstorms and showers to northeastern Colorado. Overall, weak
echos are present along the Larimer, Grand, Jackson county borders.
Additionally, a few storms along the Palmer Divide are producing
0.40-0.50 per hour from Dual Pol accumulation. With a favorable
environment conditions such as moist mid-levels, 30kt bulk shear,
and MUCAPE near 1500 J/kg, a few thunderstorms could become severe
this evening mainly along the eastern plains. Storms are capable of
producing large hail and heavy rainfall. Due to some areas
receiving heavy rainfall over the past few days, the flash flood
threat extends outside of recent burn areas through tonight.

Northwesterly flow aloft increases Wednesday morning. CAMs favor
another round of afternoon thunderstorms in the high country. This
will continue the flash flooding threat for recent burn areas. HREF
solution seems reasonable as isolated showers and storms will
decrease in coverage into the urban corridor. As DCAPE values
approach 1200 J/kg, storms could produce gusty outflow winds up to
45 mph. Afternoon highs should reach the mid 80s for the plains and
low 60s to low 70s for the mountains and valleys.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 239 PM MDT Tue Aug 13 2024

A shortwave trough will be departing Colorado early on Thursday.
There may be a few showers and storms that linger into the overnight
hours Wednesday night and into Thursday morning due to this trough.
Later in the day on Thursday, a weak ridge aloft will develop over
Colorado while an upper level jet stream will still be overhead.
The NVA will limit shower and storm activity although there will
be lingering moisture in our CWA so isolated storms may form
mainly over the plains late in the afternoon and through the
evening.

Much warmer temperatures aloft will move over Colorado on Friday
as a ridge aloft expands over the Four Corners region. High
temperatures will warm above normal with the 90s returning across
the plains. The subsident flow will keep the majority of the area
dry although a few showers and perhaps a storm or two could form.

A strong ridge at 500 mb will be centered over Colorado this
weekend. The subsident flow will allow for ample sunshine and
limited afternoon convective cloud cover. Temperatures will warm
well above normal as a result and the guidance indicates the
Denver could reach the upper 90s. Lapse rates will be high enough
that a couple of virga showers could form in the afternoon but
minimal rain is expected.

By Monday, the subsidence will weaken and moisture will drift
farther westward. This may allow more storms to form especially
over the higher terrain. These storms would be slow moving and
would pose a limited flash flood threat. Similar conditions will
linger through the middle of next week.

&&

.AVIATION /00Z TAFS through 00Z Thursday/...
Issued at 511 PM MDT Tue Aug 13 2024

VFR conditions continue through the TAF period. Models have
trimmed thunderstorms timing where storms could continue until 02Z
this evening. Although there could be lingering light showers,
this should not bring any impact to the terminals. Drainage winds
will arrive for all sites by 06Z. By Wednesday morning, winds
should shift northwest. Another round of storms are possible but
there is low confidence in thunderstorms directly impacting
terminals. Thus this update includes VCTS and a TEMPO group for
gusty outflows until 01Z for KDEN.

&&

.HYDROLOGY...
Issued at 239 PM MDT Tue Aug 13 2024

Thunderstorms and showers will continue across the high
country spreading to the plains by this evening. Precipitable water
values remain above normal thus any storm could produce heavy
rainfall. Recently, a few areas across the plains have received
ample amounts of rainfall thus the threat of flash flooding exist
for parts of the lower elevations and recent burn areas. Another
round of afternoon storm will occur Wednesday but coverage becomes
isolated over the eastern plains. Storms will be capable of
producing heavy rainfall once again.

There will be a limited threat of flash flooding on Thursday,
Monday, and Tuesday. Any storms that form Friday through Sunday
should be too weak to warrant a flash flood threat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 11 PM MDT this evening for COZ033-035-036-038-
039-041>044-046-047.

&&

SHORT TERM...AD
LONG TERM...Danielson
AVIATION...AD
HYDROLOGY...AD/Danielson
Hazardous weather outlook, Aug 13, 10:37 AM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1037 AM MDT Tue Aug 13 2024

COZ030>051-141645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1037 AM MDT Tue Aug 13 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of thunderstorms is expected today. Heavy rain is
likely with some of the storms, and there is also a higher threat
of severe storms with large hail and damaging winds on the plains
today. A Flood Watch will continue until 11 PM MDT tonight.

Storms will develop over the mountains by early afternoon, with
locally heavy rain the main threat. There is an elevated threat of
flash flooding on the more sensitive burn areas with 1 to 2 inches
of rain in an hour possible from the stronger storms.

Storms will spread into the I-25 corridor in the mid to late
afternoon, then across the plains in the late afternoon and
evening. The threat of large hail and heavy rain will increase as
the storms move eastward. The main severe threat for the Front
Range cities will be from 3 PM to 7 PM, then across the plains
from 5 PM to 9 PM. Hail up to golf ball size is possible, along
with wind gusts to 60 mph and up to 3 inches of rain in under two
hours. The greatest severe threat should be in a zone from eastern
Weld and Logan counties south to around Limon in the late
afternoon and early evening.

While some showers and thunderstorms may linger after midnight,
the threat of severe weather and heavy rain should be ended by
then.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A gradual warming and drying trend is expected to begin Wednesday
continuing into Saturday. Scattered afternoon showers and storms are
still possible Wednesday before the more significant drying begins
Thursday. Moisture will begin to increase from the west Saturday
afternoon and spread east Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight. However, any
reports of heavy rainfall, flooding, or severe weather will be
appreciated.

In the hours before

Local storm report, Aug 13, 3:42 PM MDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
342 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tornado          4 NW Broomfield         39.96N 105.07W
08/13/2024                   Boulder            CO   Storm Chaser

            Corrects previous tornado report from 2 NW
            Broomfield. Brief Landspout Tornado. Lasted
            less than a minute.

&&
Local storm report, Aug 13, 4:04 PM MDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
404 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tstm Wnd Gst     4 NE Elizabeth          39.40N 104.55W
08/13/2024  M58 MPH          Elbert             CO   Mesonet

            Mesonet station DW4786 Elizabeth.

&&
Local storm report, Aug 13, 5:08 PM MDT, 58 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
508 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Gst     8 WNW Hoyt Beet Dump    40.13N 104.19W
08/13/2024  M58 MPH          Weld               CO   Mesonet

0415 PM     Tstm Wnd Gst     2 WNW Cornish           40.53N 104.46W
08/13/2024  M59 MPH          Weld               CO   Mesonet

0350 PM     Tstm Wnd Gst     4 NE Elizabeth          39.40N 104.55W
08/13/2024  M58 MPH          Elbert             CO   Mesonet

            Mesonet station DW4786 Elizabeth.

0346 PM     Tstm Wnd Gst     5 NE Ponderosa Park     39.44N 104.55W
08/13/2024  M65 MPH          Elbert             CO   Mesonet

0344 PM     Tstm Wnd Gst     4 NE Elizabeth          39.41N 104.56W
08/13/2024  M67 MPH          Elbert             CO   Public

0256 PM     Tornado          4 NW Broomfield         39.96N 105.07W
08/13/2024                   Boulder            CO   Storm Chaser

            Corrects previous tornado report from 2 NW
            Broomfield. Brief Landspout Tornado. Lasted
            less than a minute.

&&
Local storm report, Aug 13, 5:20 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
520 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Gst     6 ESE Byers             39.69N 104.12W
08/13/2024  M73 MPH          Arapahoe           CO   Mesonet

&&
Local storm report, Aug 13, 5:56 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
556 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     Tstm Wnd Gst     1 SSE Agate             39.46N 103.94W
08/13/2024  M56 MPH          Elbert             CO   Mesonet

            Mesonet station UP693 Agate.

&&
Local storm report, Aug 13, 6:00 PM MDT, 6 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
600 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Tstm Wnd Gst     2 ENE Deer Trail        39.62N 104.00W
08/13/2024  M60 MPH          Arapahoe           CO   Mesonet

0450 PM     Tstm Wnd Gst     8 WNW Hoyt Beet Dump    40.13N 104.19W
08/13/2024  M58 MPH          Weld               CO   Mesonet

0448 PM     Tstm Wnd Gst     6 ESE Byers             39.69N 104.12W
08/13/2024  M73 MPH          Arapahoe           CO   Mesonet

0415 PM     Tstm Wnd Gst     2 WNW Cornish           40.53N 104.46W
08/13/2024  M59 MPH          Weld               CO   Mesonet

0350 PM     Tstm Wnd Gst     4 NE Elizabeth          39.40N 104.55W
08/13/2024  M58 MPH          Elbert             CO   Mesonet

            Mesonet station DW4786 Elizabeth.

0346 PM     Tstm Wnd Gst     5 NE Ponderosa Park     39.44N 104.55W
08/13/2024  M65 MPH          Elbert             CO   Mesonet

0344 PM     Tstm Wnd Gst     4 NE Elizabeth          39.41N 104.56W
08/13/2024  M67 MPH          Elbert             CO   Public

0256 PM     Tornado          4 NW Broomfield         39.96N 105.07W
08/13/2024                   Boulder            CO   Storm Chaser

            Corrects previous tornado report from 2 NW
            Broomfield. Brief Landspout Tornado. Lasted
            less than a minute.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:02 PM MDTAreal Flood AdvisoryBOUArapahoe, Elbert28 min
Aug 13, 6:15 PM MDTFlash Flood Warning Considerable damage threatBOUJefferson58 min
Aug 13, 6:15 PM MDTSevere Thunderstorm WarningBOULogan45 min
Aug 13, 6:30 PM MDTFlash Flood WarningBOUArapahoe, Elbert, Lincoln95 min
Aug 13, 6:34 PM MDTAreal Flood AdvisoryBOUMorgan, Washington3 hr
Aug 13, 6:35 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Aug 13, 6:46 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Washington3 hr
Aug 13, 6:59 PM MDTSevere Thunderstorm WarningBOULogan46 min
Aug 13, 7:12 PM MDTSevere Thunderstorm WarningBOUWashington33 min
Aug 13, 7:13 PM MDTSevere Thunderstorm WarningBOUWashington32 min
Aug 13, 7:24 PM MDTAreal Flood AdvisoryBOUWashington3 hr
Aug 13, 7:25 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick50 min
Aug 13, 7:31 PM MDTTornado WarningBOUWashington29 min
Aug 13, 8:07 PM MDTSevere Thunderstorm WarningBOUPhillips23 min
Aug 14, 12:45 PM MDTAreal Flood WarningBOULogan20 hr
Aug 14, 3:29 PM MDTSpecial Weather StatementBOUBroomfield46 min
Aug 14, 3:39 PM MDTAreal Flood AdvisoryBOUWeld3 hr

Nearby

Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.